Rosacea-like facial rash related to metformin administration in a young woman
© Mumoli et al.; licensee BioMed Central Ltd. 2014
Received: 6 November 2013
Accepted: 4 February 2014
Published: 8 February 2014
Since the skin represents a common site of adverse drug reactions, few data are reported at this time regarding the development of skin rash during the treatment with antidiabetic drugs.
We report a 29-year old woman that developed a facial skin rash during the treatment with metformin. Clinical and laboratory findings excluded the presence of systemic diseases, but several diagnosis and many drugs were administered without clinical improvement. The self-dismission of metformin induced an improvement of symptoms, while the re-challenge documented an impairments of skin rash. The Naranjo probability scale suggested a probable association between metformin and skin rash and metformin was definitively dismissed.
We report for the first time a non vasculitis facial skin manifestation related to metformin in a young woman. However, this case may emphasizes the need to consider the ADRs as a differential diagnosis in order to reduce medical errors and the related medical costs.
KeywordsFacial skin rash Metformin Adverse drug reaction Differential diagnosis
Several drugs are able to induce the development of adverse drug reactions (ADRs), and usually the skin represents a common site of manifestation [1–5]. However, few data are reported at this time regarding the development of skin rash during the treatment with antidiabetic drugs [6–9]. Salem and coworkers , described a leukocytosis vasculitis with purpuric necrotizing eruption in lower legs in a young woman during metformin’s treatment.
In this paper we describe for the first time a young woman that developed a rosacea-like facial skin rash during the treatment with metformin.
On December 02nd 2012, the patient forgot to take the metformin treatment and she noted a moderate improvement of pruritus, and due to this empiric experience she went to our observation. On admission clinical examination revealed the presence of erythema with papular eruption involving cheeks, glabella, perioral zone, until scalp and mandibular area. There was no involvement of neck, ears, shoulders, groin, thighs or knees. She was overweight (Body Mass Index = 28 kg/m2) and cardiopulmonary, abdominal, ophthalmologic systems were unremarkable. Laboratory findings (i.e. blood cells count, immunoglobulins, C3, C4, C-reactive protein, glucose, insulin, serum protein electrophoresis and urinalysis) were in normal range. Both an extensive autoimmune tests (i.e. antinuclear antineutrophil cytoplasmic, anti-Ro/SSA antibodies, anti double stranded-DNA antibodies cryoglobulins, rheumatoid factor) and infective serological screening (i.e. hepatitis B, C, helicobacter pylori) were negative too. A nailfold capillaroscopy showed a pattern of regular disposition of the capillary loops along with the nailbed.
Type 2 diabetes mellitus is a serious and costly disease and the Diabetes Prevention Program Research Group demonstrated that treatment with metformin is able to reduce the incidence of diabetes in subjects with such risk factors including impaired glucose tolerance  and/or to reduce the insulin-resistance . In agreement with these studies, after we advise the patient regarding the treatment and obtained the written informed consent, an off-label treatment with metformin was started. Metformin has been used clinically for many years with good safety profile, and rarely induces skin ADRs . However, Salem and coworkers , described a leukocytosis vasculitis with purpuric necrotizing eruption in lower legs in a young woman during metformin’s treatment.
In the present case, we report for the first time a non vasculitis facial skin eruption during the treatment with metformin. Using the Naranjo probability scale, we documented a probable association between metformin and the skin manifestation. We are not able to explain the pathogenesis of this manifestation, since capillaroscopy excluded a vasculitis pathogenesis, because the patient denied consent to biopsy. However, probably an allergic pathogenesis may be suggested.
Nevertheless the aim of the present case is to describe a rare case of ADR related to metformin treatment in order to increase the safety information concerning this drug that, in addition to the treatment of Type 2 diabetes mellitus, it is usually used, off-label, for both impaired glucose tolerance (IGT) and insulin-resistance treatment and for the polycystic ovary syndrome (PCOS) management. Indeed we would remark that the diagnosis of ADR is not easy and often unreported and misdiagnosed [13, 14]. Finally, this case may emphasizes the need to consider the ADRs as a differential diagnosis in order to reduce medical errors and the related medical costs.
Written informed consent was obtained from the patient for publication of this Case report and any accompanying images. A copy of the written consent is available for review by the Editor of this journal”.
Adverse drug reactions
Impaired glucose tolerance
Polycystic ovary syndrome.
The authors declare that they have no acknowledgements and/or source of funding.
- Bigby M, Jick S, Jick H, Arndt K: Drug-induced cutaneous reactions. A report from Boston Collaborative Drug Surveillance Program on 15,438 consecutive in patients, 1975 to 1982. JAMA. 1986, 256: 3358-3363. 10.1001/jama.1986.03380240052027.View ArticlePubMedGoogle Scholar
- Gallelli L, Colosimo M, Pirritano D, Ferraro M, De Fazio S, Marigliano NM, De sarro G: Retrospective evaluation of adverse drug reactions induced by nonsteroidal anti-inflammatory drugs. Clin Drug Investig. 2007, 27: 115-122. 10.2165/00044011-200727020-00004.View ArticlePubMedGoogle Scholar
- Gallelli L, Nardi M, Prantera T, Barbera S, Raffaele M, Arminio D, Pirritano D, Colosimo M, Maselli R, Pelaia G, De Gregorio P, De Sarro GB: Retrospective analysis of adverse drug reactions induced by gemcitabine treatment in patients with non-small cell lung cancer. Pharmacol Res. 2004, 49: 259-263. 10.1016/j.phrs.2003.10.001.View ArticlePubMedGoogle Scholar
- Gallelli L, Ferreri G, Colosimo M, Pirritano D, Flocco MA, Pelaia G, Maselli R, De Sarro G: Retrospective analysis of adverse drug reactions to bronchodilators observed in two pulmonary divisions of Catanzaro, Italy. Pharmacol Res. 2003, 47: 493-499. 10.1016/S1043-6618(03)00003-3.View ArticlePubMedGoogle Scholar
- Gallelli L, Ferreri G, Colosimo M, Pirritano D, Guadagnino L, Pelaia G, Maselli R, De Sarro G: Adverse drug reactions to antibiotics observed in two pulmonology divisions of Catanzaro, Italy: a six-year retrospective study. Pharmacol Res. 2002, 46: 395-400. 10.1016/S1043661802002104.View ArticlePubMedGoogle Scholar
- Ardern-Jones MR, Friedmann PS: Skin manifestations of drug allergy. Br J Clin Pharmacol. 2010, 71: 672-683.View ArticleGoogle Scholar
- Salem CB, Hmouda H, Slim R, Denguezli M: Rare case of metformin-induced leukocytoclastic vasculitis. Ann Pharmacother. 2006, 40: 1685-1687. 10.1345/aph.1H155.View ArticlePubMedGoogle Scholar
- Aouidad I, Fite C, Marinho E, Deschamps L, Crickx B, Descamps V: A case report of bullous pemphigoid induced by dipeptidyl peptidase-4 inhibitors. JAMA Dermatol. 2013, 149: 243-245. 10.1001/jamadermatol.2013.1073.View ArticlePubMedGoogle Scholar
- Hernandez-Salazar A, Rosales SP, Rangel-Frausto S, Criollo E, Archer-Dubon C, Orozco-Topete R: Epidemiology of Adverse cutaneous drug reactions. A prospective study in hospitalized patients. Arch Med Res. 2006, 37: 899-902. 10.1016/j.arcmed.2006.03.010.View ArticlePubMedGoogle Scholar
- Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, Janecek E, Domecq C, Greenblatt DJ: A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981, 30: 239-245. 10.1038/clpt.1981.154.View ArticlePubMedGoogle Scholar
- Diabetes Prevention Program Research Group: Reduction in the incidence of type 2 diabetes with lifestyle intervention or metformin. N Engl J Med. 2002, 346: 393-403.View ArticlePubMed CentralGoogle Scholar
- Nagi DK, Yudkin JS: Effects of metformin on insulin resistance, risk factors for cardiovascular disease, and plasminogen activator inhibitor in NIDDM subjects. A study of two ethnic groups. Diabetes Care. 1993, 16: 621-629. 10.2337/diacare.16.4.621.View ArticlePubMedGoogle Scholar
- González-Rubio F, Calderón-Larrañaga A, Poblador-Plou B, Navarro-Pemán C, López-Cabañas A, Prados-Torres A: Underreporting of recognized adverse drug reactions by primary care physicians: an exploratory study. Pharmacoepidemiol Drug Saf. 2011, 20: 1287-1294. 10.1002/pds.2172.View ArticlePubMedGoogle Scholar
- Kongkaew C, Noyse PR, Ascroft DM: Hospital admissions associated with adverse drug reactions: a systematic review of prospective observational studies. Ann Pharmacother. 2008, 42: 1-9.View ArticleGoogle Scholar
- The pre-publication history for this paper can be accessed here:http://www.biomedcentral.com/2050-6511/15/3/prepub
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.